Illinois, 2015Flooding in Illinois, December 25 to 31, 2015
December 25 to 31, 2015 · NWS PAH · 10 events in 9 counties and zones
The start of significant river flooding began late in December. A very wet pattern developed during the second half of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The start of significant river flooding began late in December. A very wet pattern developed during the second half of the month. A large upper-level ridge became established over the eastern half of the country, while a large trough formed over the West. This set up a warm southwest flow that brought in copious amounts of moisture.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 25, 5:30 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 25, 5:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
530 PM CST FRI DEC 25 2015
.UPDATE...
Issued at 530 PM CST FRI DEC 25 2015
Updated 00Z aviation discussion.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 112 PM CST FRI DEC 25 2015
HRRR keeps all pcpn out (south and east) of FA thru midnight
tonight. It's even sparse on bringing it in after, although it
only runs thru 08z at this writing. The synoptic scale models are
not doing as good a job seeing the convection to the south (MS/AL)
and its negating effect on the northern extent of the pcpn
shield. Thus the nearly half inch qpf in our southern counties
thru midnight, will be discarded.
After midnight, we should see the boundary return as a warm front
slowly but surely. Pcpn will start, and get going pretty good,
certainly by midday tmrw, if not before. Where will the boundary
be? The synoptic models suggest it will set up somewhere along the
lower OH by early pm, but they could contain the same bias and
thus it be actually 50-75 miles south of there, or, just entering
the FA. Either case, rain should pick up to categorical tmrw, as
the warm front lifts thru the region. As it does so, low level
winds pick up, and elevated instability becomes sufficient for
embedded thunder. Some low layer mucape is present as well, so
we'll include a chance, or slgt chance, thunder, with the lift
thru of the warm front. Expect 1/2 to 3/4 inches areal average qpf
with this round.
We have the warm front lifted across the area by 00Z Sunday, with
the aforementioned convective caveat perhaps hanging up its lift
in entirety. We've lingered higher pops along the northern and
western counties to account for that...and extend that trend thru
Saturday night. It's possible showers become more widely
scattered/scarce further east with time...so we've lowered pops
there (southern Pennyrile) to account for that. We've slightly
adjusted forecast QPF similarly with these two trends (up n/w,
down s/e) just a little.
Sunday-Sunday night offers the best chance for heavier
rains/additional qpf, particularly for our northern and western
counties. The sagging front interaction with the incoming parent
Low pressure systems may set up a weak zone of baroclinicity that
allows for enhanced pcpn/qpf potential there. Hence the qpf
bullseye of 4-5" across SEMO into SWIL, where the FFA exists. Per
collab with LMK, we'll lay off headline FFA for points east for
now, as these aforementioned heavier/cumulative qpf rains may be
more in the late Sunday-Sunday night-Monday time frame there.
.LONG TERM...(Monday through Friday)
Issued at 200 PM CST FRI DEC 25 2015
Forecast confidence is average to above average in the long term
portion of the forecast. Overall synoptic scale model forecasts are
in generally good agreement. However, smaller scale details remain
somewhat in flux--especially with respect to how quickly the system
and heavy rains depart the area early in the week.
The main concern to start the long term is the continued potential
for flooding from the rain event slated to get underway over the
weekend. In collaboration with the short term, a Flash Flood Watch
will continue through Monday for most of southeast Missouri and
northern/western portions of southern Illinois. During this time,
the primary closed upper low is forecast to move northeast from the
southern Plains into the Great Lakes Region. Forecast currently
relies largely on a consensus blend of recent model data. However,
latest 12Z runs of the GFS, ECMWF, NAM, and GEM seem to suggest much
of the area may be dry slotted by late Monday morning and afternoon.
If this does pan out, a lowering of rain chances and forecast
precipitation totals may become necessary in future forecasts for
Monday.
Once the storm system and heavy rain have cleared the area, a return
to mainly dry conditions is anticipated through the remainder of the
week. The southwesterly upper flow pattern will persist through mid
week. Thereafter, a substantial shift to the pattern is anticipated
as an upper level ridge builds in the west and a trough sets up in
the east. The resultant transition to a northwest flow pattern will
usher much colder air into the region by mid to late week. As this
transition occurs, the passage of our next system may yield some
light precipitation around Wednesday. However, with most of the Gulf
moisture remaining to our south, any precipitation would likely
remain on the light side.
&&
.AVIATION...
Issued at 530 PM CST FRI DEC 25 2015
Satellite/radar and HRRR model data all paint a relatively dry
first half of forecast, at least for the first 6 hours. A warm
front will return this evening and overnight, and with it, MVFR
restricted cigs/vsbys and light rain. Mvfr cigs are already on
their way back northward and have accounted for this in the fcst.
By late tonight and into tmrw morning, pockets of heavier rain
with the front's passage will be presenting IFR cigs/vsbys as
flight hazards, and restricted flight rules will continue thru the
remainder of the morning. The rain should be north of the sites by
afternoon.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch from Saturday afternoon through Monday
afternoon for ILZ075>078-080>082-084.
MO...Flash Flood Watch from Saturday afternoon through Monday
afternoon for MOZ076-086-087-100-107>111-114.
IN...NONE.
KY...NONE.
&&Hazardous weather outlook, Dec 25, 4:09 AM CST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
409 AM CST FRI DEC 25 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
409 AM CST FRI DEC 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE...ESPECIALLY LATE TONIGHT. THE
MAIN HAZARD WITH ANY STORMS WILL BE DANGEROUS LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF SOUTHEAST MISSOURI
AND PARTS OF SOUTHERN ILLINOIS. WIDESPREAD HEAVY RAINFALL IS
LIKELY ACROSS THE WATCH AREA FROM LATE SATURDAY INTO MONDAY. HEAVY
RAINFALL IS POSSIBLE ACROSS THE REMAINDER OF THE REGION SUNDAY
INTO MONDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM SATURDAY
THROUGH MONDAY. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
SATURDAY AFTERNOON INTO SUNDAY MORNING.
RIVER FLOODING MAY BECOME A MORE SIGNIFICANT CONCERN FOLLOWING THE
UPCOMING HEAVY RAIN EVENT. FLOOD WARNINGS ARE ALREADY IN EFFECT
FOR SEVERAL AREA RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO RELAY REPORTS OF FLOODING OR OTHER SIGNIFICANT
WEATHER.
MY
Flood, Alexander
- When
- December 25, 8:00 PM CST to December 31, 11:59 PM CST
- Where
- Alexander County, 2.81 mi ESE of Cairo to 2.5 mi E of Cairo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.983, -89.133
The Ohio River began its rise above flood stage late in the month. The flooding in December was relatively insignificant compared to the major flooding in January. In December, there was widespread flooding of low-lying fields and woodlands. The Ohio River bridge connecting U.S. Highway 51/60/62 with Wickliffe, Kentucky was closed due to water over the approach on the Kentucky side. Parts of Fort Defiance State Park and some river access roads were underwater.
Flood, Pulaski
- When
- December 26, 12:00 PM CST to December 31, 11:59 PM CST
- Where
- Pulaski County, Olmsted to 0.64 mi S of New Grand Chain
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.180, -89.080
The Ohio River began its rise above flood stage late in the month. The flooding in December was relatively insignificant compared to the major flooding in January. In December, there was widespread flooding of low-lying fields and woodlands. Some river access roads were underwater.
Flood, Massac
- When
- December 26, 9:00 PM CST to December 31, 11:59 PM CST
- Where
- Massac County, 0.51 mi ENE of Brookport to 1.47 mi SSW of Brookport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.123, -88.622
The Ohio River began its rise above flood stage late in the month. There was considerable flooding of low-lying fields and woodlands. Parts of Fort Massac State Park and some river access roads were underwater. At Brookport, a chronic failure of a flapper gate in the floodwall allowed water to enter the city. Sandbagging and pumping operations were required to minimize the impact to property. In Metropolis, water approached the city streets closest to the river. Floodwater entered the access road and parking lot of a riverboat casino, causing some inconvenience. The flooding continued into January.
Flood, Jackson
- When
- December 27, 9:00 PM CST to December 31, 11:59 PM CST
- Where
- Jackson County, 2.6 mi ENE of Grimsby to 2.07 mi W of Murphysboro
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.767, -89.408
The Big Muddy River began its rise above flood stage late in the month. The flooding in December was relatively insignificant compared to the flooding in January. In December, there was flooding of low-lying fields and woodlands. Some river access roads and parts of a riverside park were underwater.
Flood, Gallatin
- When
- December 28, 7:00 AM CST to December 31, 11:59 PM CST
- Where
- Gallatin County, Shawneetown to 0.22 mi SW of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
The Ohio River rose above flood stage late in the month, but the crest did not occur until early January. In December, there was flooding of low-lying fields, woodlands, and some river access roads.
Flood, White
- When
- December 28, 12:00 PM CST to December 31, 11:59 PM CST
- Where
- White County, 2.69 mi N of Carmi Muni Arpt to 3.19 mi SSE of Trumbull
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.139, -88.152
The Little Wabash River began its rise above flood stage late in the month. The flooding in December was relatively insignificant compared to the flooding in January. In December, there was flooding of low-lying fields and woodlands. A few county roads were inundated.
Flood, Wabash
- When
- December 28, 11:00 PM CST to December 31, 11:59 PM CST
- Where
- Wabash County, 1.55 mi ENE of Mt Carmel to 1.45 mi ENE of Mt Carmel
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.427, -87.743
The Wabash River rose above flood stage late in the month in the Mount Carmel area. The river did not crest until early January. In December, there was flooding of low-lying fields and woodlands.
Flood, Pope
- When
- December 29, 5:00 AM CST to December 31, 11:59 PM CST
- Where
- Pope County, Golconda to 2.71 mi SSE of Golconda
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.370, -88.480
The Ohio River began its rise above flood stage late in the month. The river did not crest until January. The primary impact of the flooding was in low-lying fields and woodlands, as well as bottomland roads.
Flood, Franklin
- When
- December 29, 5:30 AM CST to December 31, 11:59 PM CST
- Where
- Franklin County, 1.13 mi SSE of Zeigler to 0.83 mi WNW of Plumfield
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.885, -89.042
The Big Muddy River rose above flood stage late in the month, but the crest did not occur until early January. There was minor flooding of river access roads, low-lying fields, and woodlands.
Flood, White
- When
- December 30, 1:00 AM CST to December 31, 11:59 PM CST
- Where
- White County, Maunie to 1.12 mi NE of Rising Sun
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.030, -88.050
The Wabash River rose above flood stage late in the month, but the crest did not occur until early January. There was flooding of low-lying fields and woodlands. Some county roads and river access roads were underwater.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Tennessee, December 25 to 26, 20151 death · $553,000 · 18 events
- Flash Flooding and Flooding in Alabama, December 25 to 27, 20151 death · 25 events
- Tornadoes and Flash Flooding in Arkansas, December 25 to 28, 2015$340,000 · EF1 · 27 events
- Flash Flooding and Damaging Wind in Mississippi, December 25, 2015$1.3 million · 50 kt wind · 7 events
- Flash Flooding in West Virginia, December 25, 2015$825,000 · 8 events
- Tornado and Flash Flooding in Tennessee, December 25, 2015$60,000 · EF1 · 8 events
- Flash Flooding and Flooding in Kentucky, December 25, 2015$19,000 · 19 events
- Flash Flooding in Kentucky, December 25, 2015$35,000 · 3 events
- Winter Storm in South Dakota, December 25 to 26, 201524 events
- Dense Fog in Virginia, December 25, 201513 events
- Winter Weather in Nebraska, December 25 to 26, 201512 events
- Winter Storm in South Dakota, December 25 to 26, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608882, 608880, 608879, 608890, 608876, 608893, 608898, 608878, 608889, 608894.